Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 1, NWS Miami, FL

March 13, 20234 counties in Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 13, 2023, 7:15 PM EDT for 4 counties in Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2023, 7:15 PM EDT (23:15 UTC)
Expired
Mar 13, 2023, 7:45 PM EDT
In force
30 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Broward County, FL, Collier County, FL, Hendry County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 116 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2023-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2023-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1080 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS52 KMFL 132315
SVRMFL
FLC011-021-051-099-132345-
/O.NEW.KMFL.SV.W.0001.230313T2315Z-230313T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
715 PM EDT Mon Mar 13 2023

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Collier County in southwestern Florida...
  Eastern Hendry County in southern Florida...
  Northern Broward County in southeastern Florida...
  Southwestern Palm Beach County in southeastern Florida...

* Until 745 PM EDT.

* At 715 PM EDT, a severe thunderstorm was located 10 miles southeast
  of Devils Garden, or 11 miles south of Montura, moving east at 35
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Belle Glade, South Bay, Montura, Lake Harbor and Okeelanta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2636 8128 2656 8116 2669 8112 2669 8082
      2667 8066 2624 8064
TIME...MOT...LOC 2315Z 286DEG 29KT 2648 8106 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 4:01 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 13, 4:01 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
Issued by National Weather Service Key West FL
401 PM EDT Mon Mar 13 2023

...New SHORT TERM, LONG TERM, AVIATION, AND MARINE...

.SHORT TERM...
(Rest of today through Tuesday)
Issued at 400 PM EDT Mon Mar 13 2023

Surface analysis places a cold front draped across Central
Florida this afternoon. Despite surface-based inhibition sampled
by the 12z sounding at MFL, conditions have likely become much
more unstable this afternoon. As temperatures continue to climb
to their diurnal maxima across South Florida, KAMX and nearby
Doppler radar imagery is in accord with this meteorological
reasoning, with bubbling convection being detected in our northern
CWA counties along the line of greatest forcing for large-scale
ascent. The alignment of this instability and large-scale forcing
ascent will be short- lived, as the frontal boundary bleeds
through South Florida this evening.

By Tuesday morning, the front approach the Straits of Florida
before stalling, as overall baroclinicity becomes lost. An area
of high pressure will build across the eastern third of the CONUS.
Forecast soundings highlight cooler, drier, continental air
pushing through South Florida.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 400 PM EDT Mon Mar 13 2023
The aforementioned high will slowly dive southeastward off the
Southeast coast for the middle to latter part of the work week.
This will result in a return to above normal temperatures and
muggy conditions by Thursday. Yet another frontal boundary will
approach the Florida Peninsula for next weekend before stalling,
resulting in augmented rain and thunder chances for at least
portions of the weekend. The progression of rain chances and
temperatures will be highly dependent on the ultimate location of
where this front parks--stay tuned.

&&

.AVIATION...
(18Z TAFS)
Issued at 400 PM EDT Mon Mar 13 2023

Showers and possible thunderstorms will move over CWA this
afternoon into tonight from the north. Therefore, periods of sub-
VFR CIGs/VIS may be possible along with showers and possibly
thunderstorms later this afternoon particularly for the KAPF and
KPBI terminals. Furthermore, VCTS conditions may have to be
included in future terminals forecasts. Southwesterly winds will
veer through the rest of the afternoon becoming out of the
northwest by around 14/14Z. The wind speeds uptick will continue
through around 14/00Z. From 13/18 through 14/00Z sustained winds
will be near 15 knots, with wind gusts raging between 20 to 25
knots. After 14/00Z sustained winds will decrease and range
between 5 to 10 knots.

&&

.MARINE...
Issued at 400 PM EDT Mon Mar 13 2023

Peripheral effects of a series of low pressure systems in the
northeast will result in bouts of northeasterly swells through
the end of the work week. In addition, a Small Craft Advisory may
be required Tuesday night, as a surface high pressure system
builds across the eastern third of the United States.

&&

.BEACHES...
Issued at 400 AM EDT Mon Mar 13 2023

The elevated rip current risk will continue for the Atlantic beaches through
much of the week with a high risk not out of the question on most days at
most locations. There could also be an increasing rip current risk along
the Gulf beaches by Tuesday.

There could also be higher than normal high tides over the coming cycles
with some areas approaching some minor impact levels which could see some
minor flooding of beaches, docks, piers, and other vulnerable low-lying
coastal areas at the times of high tide.

&&

.FIRE WEATHER...
Issued at 235 AM EDT Mon Mar 13 2023

Drier air will arrive on Tuesday behind the passage of a cold front. This
will allow for the relative humidity to fall into the lower to mid 30s
over inland Southwest Florida on Tuesday. However, the 20 foot winds will
only be in the 5 to 10 mph range during this time frame which could
mitigate some of the fire weather concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            70  81  64  76 /  30  20  20  20
West Kendall     66  83  61  78 /  30  20  20  20
Opa-Locka        67  83  62  77 /  20  20  20  20
Homestead        66  81  61  77 /  30  30  20  20
Fort Lauderdale  69  79  64  75 /  30  10  10  10
N Ft Lauderdale  69  80  64  75 /  20  10  10  10
Pembroke Pines   67  82  62  77 /  20  20  10  10
West Palm Beach  66  78  61  74 /  30  10  10  10
Boca Raton       68  81  62  76 /  20  10  10  10
Naples           65  82  59  77 /  40  10  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

SHORT TERM...BT
LONG TERM....BT
AVIATION...KRV
Hazardous weather outlook, Mar 13, 4:28 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
428 PM EDT Mon Mar 13 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
142030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
428 PM EDT Mon Mar 13 2023

...Isolated Severe Storms Possible Northern Areas This Evening...
...High Risk Of Rip Currents East Coast Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Tonight.

Rip Currents: There is a high risk for rip currents across all of
the Atlantic Coast beaches.

Thunderstorms: A cold front will cross South Florida later today.
Isolated thunderstorms will be possible as the front approaches our
area. A few storms may contain hail and strong winds, especially
around the Lake Okeechobee region and Southwest Florida.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The elevated risk of rip currents will likely continue through much
of the week for the Atlantic and early to mid week along the Gulf
beaches.

Cooler temperatures are expected mid week, with minimum apparent
temperatures falling into the upper 40s over interior portions of
South Florida.

Concerns for fire weather increase mid to late week as relative
humidities could drop below critical thresholds behind the frontal
passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

In the hours before

Local storm report, Mar 13, 5:34 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
534 PM EDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     WILDFIRE         15 ESE HOLEY LAND WILDL 26.33N 80.52W
03/13/2023                   BROWARD            FL   PARK/FOREST SRVC

            WILDFIRE WAS FIRST REPORTED SUNDAY EVENING
            3/12 AROUND 7 PM BY FHP NEAR US-27 ALONG THE
            PALM BEACH AND BROWARD COUNTY LINE. US-27
            WAS CLOSED FOR A PORTION OF SUNDAY EVENING
            DUE TO SMOKE AND LOW VISIBILITY. AS OF THIS
            AFTERNOON, THE FIRE IS 50 PERCENT CONTAINED
            AND IS APPROX 9800 ACRES.

&&

CF
Special weather statement, Mar 13, 5:39 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Miami FL
539 PM EDT Mon Mar 13 2023

FLZ063-066-070-132215-
Hendry FL-Inland Collier County FL-Glades FL-
539 PM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of north central
Collier, northwestern Hendry and southwestern Glades Counties through
615 PM EDT...

At 539 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Charleston Park, or near Labelle, moving east at 30 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Labelle, Port La Belle, Ortona, Felda, Muse and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2685 8156 2681 8115 2646 8121 2649 8156
TIME...MOT...LOC 2139Z 283DEG 26KT 2671 8151

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Mar 13, 6:19 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
619 PM EDT Mon Mar 13 2023

FLZ063-066-067-070-132245-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
Glades FL-
619 PM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of northeastern Hendry
and south central Glades Counties through 645 PM EDT...

At 619 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles west of Devils Garden, or 10 miles west
of Montura, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montura, Devils Garden, Harlem and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2661 8144 2678 8133 2678 8112 2671 8085
      2634 8098 2648 8125
TIME...MOT...LOC 2219Z 275DEG 24KT 2662 8125

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Mar 13, 6:54 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Miami FL
654 PM EDT Mon Mar 13 2023

FLZ066-067-070-132330-
Hendry FL-Inland Collier County FL-Inland Palm Beach County FL-
654 PM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of north central
Collier and northeastern Hendry Counties through 730 PM EDT...

At 654 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near Devils
Garden, or 9 miles southwest of Montura, moving east at 30 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Montura, Devils Garden and Harlem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2646 8141 2667 8129 2673 8114 2673 8088
      2637 8089 2639 8125
TIME...MOT...LOC 2254Z 274DEG 27KT 2658 8122

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SB
Special weather statement, Mar 13, 7:10 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Miami FL
710 PM EDT Mon Mar 13 2023

FLZ066-067-070-071-132345-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
710 PM EDT Mon Mar 13 2023

...A strong thunderstorm will impact portions of eastern Hendry,
northern Broward and southwestern Palm Beach Counties through 745 PM
EDT...

At 710 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles southeast of Devils Garden, or 9 miles
south of Montura, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montura, Okeelanta, Holey Land Wildlife Refuge, Big Cypress Seminole
Reservation, Devils Garden and Rotenberger Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2645 8130 2668 8115 2670 8091 2664 8069
      2631 8072 2629 8101
TIME...MOT...LOC 2310Z 281DEG 29KT 2651 8106

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SB

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:07 PM EDTSpecial Marine WarningMFL38 min
Mar 13, 4:20 PM EDTSpecial Marine WarningMFL25 min
Mar 13, 5:05 PM EDTSpecial Marine WarningMFL25 min
Mar 13, 5:39 PM EDTSpecial Weather StatementMFLHendry36 min
Mar 13, 6:19 PM EDTSpecial Weather StatementMFLHendry26 min
Mar 13, 6:27 PM EDTSpecial Marine WarningMFL48 min
Mar 13, 6:54 PM EDTSpecial Weather StatementMFLHendry36 min
Mar 13, 7:10 PM EDTSpecial Weather StatementMFLHendry35 min
Mar 13, 7:42 PM EDTSpecial Weather StatementMFLBroward33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.